Alert archive / Nevada / Flash Flood Warnings in 2013

Flash Flood Warning 92, NWS Las Vegas, NV

July 27, 2013Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 27, 2013, 4:20 PM PDT for Clark County, Nevada. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2013, 4:20 PM PDT (23:20 UTC)
Expired
Jul 27, 2013, 6:15 PM PDT
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 95 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:00 PM PDTFLASH FLOOD5 Sse Overton, NVPARK SERVICE REPORTS SAINT THOMAS ROAD WAS COMPLETELY WASHED OUT AND IS NOW CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WGUS55 KVEF 272320
FFWVEF
NVC003-280115-
/O.NEW.KVEF.FF.W.0092.130727T2320Z-130728T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
420 PM PDT SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 615 PM PDT.

* AT 414 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR OVERTON BEACH...OR 6 MILES
  SOUTH OF OVERTON...MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EASTERN SECTION OF VALLEY OF FIRE STATE PARK...
  OVERTON AND OVERTON BEACH...
  NORTHSHORE ROAD NEAR VALLEY OF FIRE AND THE LAKE MEAD ENTRANCE...
  OTHER RURAL AREAS OF EAST CENTRAL CLARK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

CAMPERS AND HIKERS SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY
RISING WATER AND BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND IF
FLASH FLOODING IS OBSERVED.

&&

LAT...LON 3654 11445 3655 11433 3644 11425 3635 11430
      3633 11448 3644 11452

$$

WOLCOTT
2 follow-up statements
018 
WGUS75 KVEF 280006
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
506 PM PDT SAT JUL 27 2013

NVC003-280115-
/O.CON.KVEF.FF.W.0092.000000T0000Z-130728T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
506 PM PDT SAT JUL 27 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR EAST
CENTRAL CLARK COUNTY...

AT 457 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN NEAR OVERTON BEACH.  
THIS STORM WAS LOCATED NEAR OVERTON BEACH...OR 8 MILES SOUTHEAST OF 
OVERTON...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
OVERTON BEACH
MAINLY RURAL AREAS OF EASTERN CLARK COUNTY.

LAT...LON 3654 11445 3655 11433 3644 11425 3635 11430
      3633 11448 3644 11452

$$

BP
686 
WGUS75 KVEF 280106
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
606 PM PDT SAT JUL 27 2013

NVC003-280115-
/O.EXP.KVEF.FF.W.0092.000000T0000Z-130728T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
606 PM PDT SAT JUL 27 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT FOR EAST CENTRAL
CLARK COUNTY...

THUNDERSTORMS WITH HEAVY RAINFALL NEAR OVERTON BEACH HAVE WEAKENED. 
THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT.

LAT...LON 3654 11445 3655 11433 3644 11425 3635 11430
      3633 11448 3644 11452

$$

BP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 1:50 PM PDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 27, 1:50 PM PDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
150 PM PDT SAT JUL 27 2013

.SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH SUNDAY...MAINLY OVER
THE EASTERN PORTION OF THE AREA. A DRYING TREND WILL THEN ALLOW
THUNDERSTORMS TO BE REMOVED FROM THE FORECAST THROUGH THE REMAINDER
OF NEXT WEEK. TEMPERATURES WILL BE A LITTLE BELOW NORMAL INTO MONDAY
THEN NEAR TO SLIGHTLY ABOVE NORMAL FOR THE REST OF THE WEEK.
&&

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...GENERAL INSTABILITY
ACROSS THE AREA ALONG WITH THE VERY PLENTIFUL MOISTURE...PWAT VALUES
ABOVE 1.5 INCHES CWA WIDE...AND VARIOUS LOW/MID LEVEL BOUNDARIES
WILL CONTINUE TO PRODUCE ISOLATED/SCATTERED THUNDERSTORMS ACROSS
MUCH OF THE REGION THROUGH THIS EVENING AND OVERNIGHT. AT THE SAME
TIME...WATER VAPOR SAT IMAGE SHOWING THAT DRYING IS BEGINNING TO
MOVE IN FROM THE WEST AS A WEAK UPPER LOW OFF THE CENTRAL CALIFORNIA
COAST SLOWLY BEGINS TO MOVE EAST. THIS LOW...HELPED BY A GENERAL
TROUGH FORMING ALONG THE WEST COAST...WILL BRING FURTHER DRYING TO
THE AREA ON MONDAY...RESULTING IN THUNDERSTORMS ENDING OVER THE CWA
BY MONDAY NIGHT.

HOWEVER FOR SUNDAY...AS THE DRYING BEGINS TO PUSH INTO THE CWA FROM
THE WEST...THUNDERSTORMS/SHOWERS SHOULD BE CONFINED TO MAINLY
CENTRAL NYE...LINCOLN...CLARK AND MOHAVE COUNTIES. PWAT VALUES WILL
STILL BE WELL OVER AN INCH...DECENT CAPE VALUES AND CONTINUED
NEGATIVE LI...ALL POINT TO ISOLATED/SCATTERED THUNDERSTORMS IN THIS
AREA ONCE AGAIN ON SUNDAY. THIS WILL ONCE AGAIN PRODUCE LOCALLY
HEAVY SHOWERS WITH ISOLATED FLOOD PROBLEMS...BUT AREAL EXTENT DOES
NOT APPEAR TO WARRANT A FLASH FLOOD WATCH AT THIS TIME. AS MENTIONED
FURTHER DRYING ON MONDAY SHOULD LIMIT THUNDERSTORMS ON MONDAY TO A
SLIGHT CHANCE OVER MAINLY NORTHERN MOHAVE/NORTHERN LINCOLN COUNTIES.

TEMPERATURES WILL REMAIN A FEW DEGREES BELOW NORMAL BOTH SUNDAY AND
MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY...THE LATEST MODEL DATA
CONTINUES TO SUPPORT THE CURRENT MEDIUM RANGE OUTLOOK WITH A DRYING
AND WARMING TREND. THE 12Z GFS BRINGS A PUSH OF MONSOON MOISTURE TO
THE FAR SOUTHEAST CWA ON WEDNESDAY WITH THE ONE INCH PWAT LINE
EXTENDING INTO FAR SOUTHERN MOHAVE COUNTY. FORECASTED INSTABILITY
REMAINS EAST OF THE AREA HOWEVER AND THE RESULTANT AFFECT WOULD
LIKELY BE A SMALL INCREASE IN SURFACE MOISTURE AND SCT MID TO HIGH
CLOUDS. THE SAME HOLDS TRUE FOR THURSDAY AND FRIDAY. KEPT THE
FORECAST DRY THROUGH THE PERIOD BASED ON FORECASTED STABLE
CONDITIONS OVER THE CWA AND THE LACK OF DEEP LAYER MOISTURE.
ALSO..THE STEERING FLOW IS UNFAVORABLE AND WILL LIKELY KEEP
THUNDERSTORM GENERATED OUTFLOW MOVING AWAY FROM THE AREA. LITTLE
CHANGE WAS NEEDED TO THE OVERALL INHERITED FORECAST.
&&

.AVIATION...FOR MCCARRAN...SHOWERS AND THUNDERSTORMS WILL CONTINUE
IN AND AROUND THE VALLEY THROUGH THE AFTERNOON INCLUDING ISOLATED TO
SCATTERED STORMS IN ALL APPROACH CORRIDORS. THE OVERALL MOVEMENT OF
STORMS TODAY SHOULD TURN THE GENERAL SURFACE FLOW WEST TO SOUTHWEST
HOWEVER...WINDS COULD BE LIGHT UNDER 8KTS AWAY FROM ANY STORM
INFLUENCE OR ERRATIC AND GUSTY FROM MULTIPLE DIRECTIONS WHEN
ASSOCIATED WITH STORM OUTFLOW. IMPROVING CONDITIONS AFTER 03Z THIS
EVENING INCLUDING SCT-BKN CLOUDS AOA 14K FT WITH WINDS DECREASING TO
UNDER 10KTS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED AREAWIDE
TODAY...WITH WINDS GENERALLY OUT OF THE SOUTH AROUND 10KTS OUTSIDE
OF THUNDERSTORM ACTIVITY. CIGS WILL VARY BUT COULD BE 6K FEET OR
LOWER IN STORMS ALONG WITH BRIEF VISIBILITY REDUCTIONS IN HEAVY RAIN
SHOWERS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 27, 4:02 AM PDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
402 AM PDT SAT JUL 27 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-280215-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
402 AM PDT SAT JUL 27 2013 /402 AM MST SAT JUL 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS
EVENING OVER MUCH OF THE REGION. LOCALLY HEAVY RAIN REMAINS THE
PRIMARY THREAT DUE TO THE SLOW MOVEMENT OF ANT STORM. FLASH FLOODING
AND DEBRIS FLOWS CAN OCCUR QUICKLY IN RECENT BURN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRIER AIR WILL BEGIN TO WORK INTO THE AREA SUNDAY WITH SHOWERS AND
THUNDERSTORMS MAINLY CONFINED TO THE NORTHERN HALF OF THE AREA
SUNDAY AND MONDAY. FLASH FLOODING WILL STILL BE THE PRIMARY THREAT
WITH ANY STORM. BY TUESDAY...ENOUGH DRY AIR WILL BE OVER THE AREA TO
LIMIT ANY THUNDERSTORMS MAINLY CENTRAL AND NORTHERN NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANDY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 27, 2:33 PM PDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM PDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      3 N PIPE SPRING NATIONA 36.91N 112.72W
07/27/2013                   MOHAVE             AZ   LAW ENFORCEMENT

            MOHAVE COUNTY DISPATCH REPORTS MOCCASIN WASH ROAD WAS
            CLOSED BETWEEN 2-3 AM DUE TO FLASH FLOODING.

&&

CSTUMPF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:25 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Jul 26, 10:06 PM PDTAreal Flood AdvisoryVEFClark, Lincoln114 min
Jul 27, 12:00 AM PDTAreal Flood AdvisoryVEFClark, Lincoln3 hr
Jul 27, 11:55 AM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 27, 12:34 PM PDTAreal Flood AdvisoryVEFNye3 hr
Jul 27, 1:42 PM PDTFlash Flood WarningVEFClark2 hr
Jul 27, 2:57 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 27, 4:01 PM PDTAreal Flood AdvisoryVEFLincoln119 min
Jul 27, 4:27 PM PDTFlash Flood WarningVEFClark2 hr

Nearby

Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.